Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

January 12, 20168 counties in Kentucky

NWS Jackson, KY issued this special weather statement at Jan 12, 2016, 2:21 PM EST for 8 counties in Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2016, 2:21 PM EST (19:21 UTC)
Expired
Jan 12, 2016, 2:45 PM EST
In force
24 min
Issued by
NWS Jackson, KY

Counties Floyd County, KY, Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Martin County, KY, Perry County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 42 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS83 KJKL 121921
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EST TUE JAN 12 2016
 
KYZ086-088-107-109-110-112-113-115>120-121945-
FLOYD-PERRY-KNOX-KNOTT-MARTIN-LETCHER-LESLIE-HARLAN-JOHNSON-MAGOFFIN-
BREATHITT-PIKE-CLAY-
221 PM EST TUE JAN 12 2016

...A SNOW SQUALL WILL AFFECT FLOYD...PERRY...KNOX...KNOTT...MARTIN...
LETCHER...LESLIE...HARLAN...JOHNSON...MAGOFFIN...BREATHITT...PIKE...
CLAY...

AT 218 PM EST...A SNOW SQUALL WAS ALONG A LINE EXTENDING FROM NEAR
DUNLOW TO WELLS CHAPEL TO NEAR GAPVILLE TO AVAWAM TO ICE CLIFF...AND
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...HAZARD...PRESTONSBURG...WHITESBURG...HARLAN...HINDMAN...
INEZ...HYDEN...LETCHER...ESTILL...BATH...CUMBERLAND...COAL RUN
VILLAGE...LOYALL...EVARTS...WHEELWRIGHT...FLEMING-NEON...MARTIN...
PIPPA PASSES AND BENHAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 40 AND 59.
 KENTUCKY HIGHWAY 3 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 4.
 KENTUCKY HIGHWAY 3 IN JOHNSON COUNTY  KENTUCKY HIGHWAY 3 IN MARTIN
COUNTY BETWEEN MILE MARKERS 1 AND 9.
 KENTUCKY HIGHWAY 80 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 14.
 KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 1 AND 20.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.
 U.S. HIGHWAY 119 IN PIKE COUNTY BETWEEN MILE MARKERS 1 AND 24.
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 2.
 U.S. HIGHWAY 23 IN LETCHER COUNTY BETWEEN MILE MARKERS 6 AND 7.
 U.S. HIGHWAY 23 IN PIKE COUNTY BETWEEN MILE MARKERS 0 AND 32.

VISIBILITIES WILL DROP QUICKLY TO NEAR ZERO IN THIS SQUALL...WINDS
MAY GUST AS HIGH AS 35 TO 45 MPH...AND A QUICK DUSTING TO A HALF OF
AN INCH OF SNOW MAY ACCUMULATE.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS SNOW
SQUALL. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS
COULD LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL THE SQUALL
PASSES YOUR LOCATION.

&&

LAT...LON 3712 8272 3681 8322 3690 8350 3694 8351
      3695 8359 3693 8357 3693 8358 3699 8377
      3724 8337 3789 8269 3789 8260 3795 8258
      3796 8253 3790 8244 3781 8240 3776 8231
      3774 8233 3767 8230 3764 8219
TIME...MOT...LOC 1918Z 281DEG 39KT 3800 8251 3782 8267 3761 8292 3722
8331 3699 8366

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jan 12, 1:44 PM EST, 37 minutes earlier.

Area forecast discussion, Jan 12, 1:44 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
144 PM EST TUE JAN 12 2016

.UPDATE...
ISSUED AT 1104 AM EST TUE JAN 12 2016

SNOW EVENT GOT A LATE START...BUT IS UNDERWAY OVER THE NORTHERN
PART OF THE FORECAST AREA. OBS...RADAR TRENDS...AND NEW 12Z MODEL
DATA SUPPORT LIGHT ACCUMULATIONS OF AN INCH AND LOCALIZED TWO
INCHES IN OUR NORTHERN COUNTIES TODAY. SNOW WILL BE INTERMITTENT
IN NATURE...AND COULD BRIEFLY COME DOWN INTENSELY. SOME LIGHTNING
HAS EVEN BEEN OBSERVED IN SNOW SHOWERS OVER SOUTHERN INDIANA THIS
MORNING. FURTHER SOUTH...THE END RESULT IS MORE QUESTIONABLE. WITH
AN ADVISORY ALREADY IN PLACE...WILL LEAVE IT...BUT JUST
MENTION LOCALIZED ACCUMULATIONS UP TO AN INCH FROM LOCALIZED
HEAVIER SNOW SHOWERS.

UPDATE ISSUED AT 645 AM EST TUE JAN 12 2016

LIGHT SNOW AND FLURRIES ARE CROSSING MAINLY NORTHERN PARTS OF THE
AREA WITH LITTLE IN THE WAY OF ACCUMULATIONS REPORTED. A MORE
INTENSE BATCH OF SNOW WILL MOVE IN LATER IN THE MORNING. HAVE
TIMED THIS BAND THROUGH IN THE GRIDS. ALSO UPDATED THE HOURLY T
AND TD GRIDS PER THE LATEST CONDITIONS AND TRENDS...PARTICULARLY
MILDER ON TEMPS DUE TO THE STRENGTHENING SOUTHWEST WINDS AHEAD OF
THE FRONT. THESE GRIDS HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM EST TUE JAN 12 2016

07Z SFC ANALYSIS SHOWS A DEEPENING AREA OF LOW PRESSURE MOVING
THROUGH THE CENTRAL GREAT LAKES. THIS IS DRIVING AN ARCTIC COLD
FRONT INTO THE NORTHWEST PORTION OF THE OHIO VALLEY EARLY THIS
MORNING. CLOSER TO HOME...A DECENT PRESSURE GRADIENT EXISTS OVER
KENTUCKY BETWEEN THE LOW TO THE NORTH AND HIGH PRESSURE ALONG THE
GULF COAST. THIS IS ALREADY MANIFESTING IN SOME BREEZY SOUTHWEST
WINDS THROUGH THE BLUEGRASS HELPING TO KEEP NIGHTTIME TEMPERATURES
RELATIVELY MILD FOR MUCH OF THE AREA. WHILE MOST PLACES ARE SEEING
LOW AND MID 30S FOR THE JKL CWA...A FEW SHELTERED EASTERN VALLEYS
REMAIN IN THE MID 20S. WINDS ARE GUSTING OVER THE WESTERN PARTS OF
THE AREA REACHING THE 25 TO 30 MPH RANGE AT TIMES. ALTHOUGH A DRY
AIR MASS IS IN PLACE THE SOUTHERLY WINDS WILL TRY TO BRING IN MORE
MOISTURE THROUGH THE FIRST PART OF THE MORNING AHEAD OF THE ARCTIC
FRONT. MEANWHILE...DEW POINTS THROUGHOUT THE AREA ARE RUNNING IN
THE UPPER SINGLE DIGITS TO MID TEENS NORTHEAST TO THE MIDDLE AND
UPPER TEENS SOUTH. A DECK OF MID LEVEL CLOUDS COVER THE BULK OF
EASTERN KENTUCKY WITH EVEN A FEW VERY LIGHT SNOW SHOWERS AND
FLURRIES PASSING THROUGH.

THE MODELS ARE IN EXCELLENT AGREEMENT WITH THE UPPER AIR PATTERN
THROUGH THE SHORT TERM PORTION OF THE FORECAST. THEY ALL DEPICT
THE CORE OF A FAIRLY DEEP TROUGH...THAT IS MOVING INTO THE OHIO
VALLEY...TO PUNCH THROUGH KENTUCKY BY EARLY AFTERNOON. THIS IS
DRIVEN BY A 135 TO 140 KT 300 MB JET ARCING INTO THE REGION THIS
MORNING WITH A GOOD AMOUNT A UPPER LEVEL DIVERGENCE PROGGED TO
PASS OVER EAST KENTUCKY BETWEEN 09 AND 21Z. IT WILL BE A QUICK
HITTING MID LEVEL WAVE...THOUGH...AS BY 00Z IT WILL BE OFF THE MID
ATLANTIC COAST ALLOWING HEIGHTS TO RELAX LOCALLY AND RISE INTO THE
DAY WEDNESDAY. A COUPLE OF WEAKER WAVES DO FOLLOW IN NORTHWEST
FLOW AND LOOK TO PASS ABOVE EAST KENTUCKY FOR WEDNESDAY. GIVEN
THE GOOD MODEL MATCH-UP WILL FOLLOW SUIT BUT FAVOR THE SPECIFICS
FROM THE HIGHER RESOLUTION HRRR AND NAM12 FOR WEATHER DETAILS...
ALONG WITH A HEALTHY DOSE OF CLIMATOLOGY FOR THESE SITUATIONS IN
EASTERN KENTUCKY.

SENSIBLE WEATHER WILL FEATURE A DYNAMIC AND ACTIVE WEATHER DAY AS
AN ARCTIC BOUNDARY PASSES THROUGH THE CWA BY LATE IN THE
AFTERNOON. WHILE LIGHT SNOW WILL BE POSSIBLE AHEAD OF THIS
BOUNDARY...THE MAIN SHOW WILL BE JUST ALONG AND BEHIND IT AS IT
HELPS TO MAXIMIZE THE MID LEVEL LAPSE RATES AND FIND JUST ENOUGH
CAPE TO BECOME CONVECTIVE IN NATURE. GIVEN THE BACKGROUND PRESSURE
AND HEIGHT GRADIENTS IN THE THE LOWER LEVELS OF THE ATMOSPHERE THE
HIGHER WINDS ALOFT SHOULD BE ABLE TO BE TAPPED BY THE CONVECTIVE
CELLS LEADING TO GUSTY WINDS AT THE SFC. THIS COMBINED WITH THE
SNOW SHOWERS WILL MEAN RAPIDLY CHANGING VISIBILITY IN GUSTY SNOW
SQUALLS. FINALLY...GIVEN THE COLD STARTING POINT FOR ROAD SFCS...
EXPECT ANY SNOW THAT FALLS TO POTENTIALLY ACCUMULATE ON THE
ROADS...WITH LIMITED HELP FROM INSOLATION DURING THE DAYLIGHT
HOURS. SO...ALTHOUGH QPF WILL BE RATHER LIMITED WITH THIS FRONT...
THE IMPACT FROM THESE LIGHT EVENTS CAN BE AS LARGER OR LARGER THAN
BIGGER WINTER STORMS SO WILL CONTINUE TO HIT IT HARD WITH A WSW
ADVISORY ACROSS THE BULK OF OUR CWA TODAY...STARTING EARLIER IN
THE WEST AND LINGERING LONGER IN THE EAST. SNOW AMOUNTS SHOULD BE
MAXIMIZED...WITH A POTENTIAL FOR UP TO 2 INCHES...IN THE NORTHERN
PARTS OF THE CWA AND IN THE HIGHEST TERRAIN NEAR THE VIRGINIA
BORDER.

THE SNOW WILL END FROM WEST TO EAST IN THE EVENING...WITH
A DROP OFF IN THE SQUALLINESS AFTER SUNSET. LOOK FOR A HINT OF
UPSLOPE COMPONENT INTO THE NIGHT TO KEEP A SMALL THREAT OF SNOW
SHOWERS AND FLURRIES GOING IN THE FAR EAST THROUGH EARLY WEDNESDAY
MORNING...BUT ANY ADDITIONAL ACCUMULATIONS WILL BE MARGINAL AFTER
THIS EVENING. CHILLY HIGH PRESSURE THEN SPREADS INTO THE STATE
WITH LOW TEMPERATURES NEARING THE SINGLE DIGITS IN THE NORTHWEST
BY DAWN WEDNESDAY. WINDS STILL BRISK WILL YIELD WIND CHILLS DOWN
NEAR ZERO IN SPOTS AND MAINLY SINGLE DIGITS ELSEWHERE AT DAWN
WEDNESDAY. READING WILL THEN STRUGGLE TO RISE OUT OF THE 20S ON
WEDNESDAY DESPITE A RETURN OF SOME SUNSHINE. IN FACT...THE
SUNSHINE WILL LIKELY BE LIMITED BY SOME MID AND HIGH LEVEL CLOUDS
INBOUND FROM THAT NEXT...WEAKER...WAVE PASSING BY AT MID LEVELS.
ACCORDINGLY...HAVE NOT ZEROED OUT POPS FOR LATER WEDNESDAY AS A
COUPLE OF FLURRIES CANNOT BE RULED OUT FROM THIS FEATURE WHEN IT
BRUSHES BY FROM WEDNESDAY AFTERNOON INTO THE EVENING.

USE THE SHORTBLEND AS A STARTING POINT FOR TEMPERATURES AND
DEW POINTS THROUGH THE EVENING WITH THE SUPERBLEND USED
THEREAFTER. MADE ONLY MINOR ADJUSTMENTS FOR SOME TERRAIN
DISTINCTIONS TONIGHT...AS THE GRIDS LOOKED REASONABLE. AS FOR
POPS...ENDED UP ON THE HIGH SIDE OF THE MOS...WHICH IS TYPICAL FOR
THIS TYPE OF SITUATION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM EST TUE JAN 12 2016

PERIOD WILL BEGIN WITH A MID LEVEL TROUGH MOVING ACROSS THE OHIO
VALLEY WEDNESDAY NIGHT...WHILE PRECIP WILL BE POSSIBLE NORTH OF
THE REGION ACROSS CENTRAL OH. WE WILL MAINLY SEE CLOUDS ASSOCIATED
WITH THIS WAVE WEDNESDAY NIGHT HERE IN EASTERN KY. ON THURSDAY
HIGH WILL BE PARKED TO THE SE AND WILL INTRODUCE RETURN FLOW TO
THE REGION. THIS WILL ALLOW TEMPS TO MODERATE THROUGH THE END OF
THE WEEK. TEMPS ON THURSDAY WILL SOAR INTO THE UPPER 40S TO LOWER
50S...AND THIS WILL FEEL PLEASANT GIVEN ANTECEDENT TEMPS. OVERALL
UPPER LEVEL FLOW WILL FLATTEN AHEAD OF A DEEPENING TROUGH ACROSS
THE PLAINS. THIS AFOREMENTIONED DEEPENING TROUGH WILL SWING EAST
AND NORTHEAST INTO THE TN/OH VALLEYS...AS IT NEGATIVELY TILTS. AT
THE SURFACE...A SURFACE LOW WILL DEEPEN AND BRING A ROUND OF
SHOWERS ACROSS MUCH OF EASTERN KY FRIDAY AFTERNOON INTO FRIDAY
NIGHT. AFTER THIS THE UPPER LEVEL ENERGY WILL THEN BE FOCUSED ON
ANOTHER SURFACE LOW THAT DEVELOPS AND DEEPENS ALONG THE MID
ATLANTIC COAST. IN EASTERN KY WE WILL CONTINUE TO SEE WRAP AROUND
MOISTURE WITH THIS SYSTEM. MUCH COOLER AIR WILL TRAIL THIS SYSTEM
AND EVENTUALLY LEAD TO A RAIN/SNOW MIX IN PRECIP SATURDAY AND ALL
SNOW BY SATURDAY NIGHT. THESE CHANCES OF SNOW WILL TAPPER OFF
SUNDAY. AFTER THIS THE MODELS REALLY BEGIN TO DIVERGE. THE GFS
BRINGS ANOTHER CLIPPER DOWN FOR MONDAY...WHILE THE ECMWF KEEPS
REGION DRY. RIGHT NOW WILL LEAN TO THE BLEND WHICH BRING SLIGHT
CHANCES FOR SNOW SHOWERS ACROSS MUCH OF THE REGION MONDAY.

OVERALL WENT TOWARD MODEL BLEND THROUGH THE PERIOD FOR MOST
ELEMENTS. DID KEEP OR MAKE MINOR ADJUSTMENTS GIVEN TRENDS AND
USUAL TOPO TEMP ISSUES. GIVEN THE CONSISTENCY FOR THE FRIDAY AND
SATURDAY SYSTEM RIGHT NOW WOULD EXPECT POPS THAT PERIOD WILL
CONTINUE TO TREND HIGHER...AS WE GET CLOSER TO THE PERIOD IF THESE
TRENDS REMAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 144 PM EST TUE JAN 12 2016

A LINE OF CONVECTIVE SNOW WILL PROGRESS SOUTHEAST ACROSS THE AREA
THIS AFTERNOON...MARKING THE END OF SIGNIFICANT SNOW. THE SNOW MAY
BE BRIEFLY INTENSE WITH VSBY LESS THAN A HALF MILE...AND
ACCOMPANIED BY WESTERLY WIND GUSTS TOPPING 25 KTS. BEHIND THE
CONVECTIVE SNOW BAND...VFR WILL RETURN FOR MOST LOCATIONS.
HOWEVER...SOME MVFR CEILINGS MAY PERSIST AT TIMES TONIGHT IN FAR
NORTHERN AND EASTERN PORTIONS OF THE AREA AROUND MOREHEAD TO PIKEVILLE.
WINDS WILL DIMINISH THIS EVENING. VFR WITH LIGHT WINDS IS
EXPECTED DURING THE DAY ON WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-086>088-104-106>117-119.

WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR KYZ118-
120.

&&

UPDATE...HAL
SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Jan 12, 3:30 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST TUE JAN 12 2016

KYZ044-050>052-058>060-068-069-079-080-131130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON
330 AM EST TUE JAN 12 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL PRODUCE LIGHT ACCUMULATIONS TODAY INTO THE
EVENING. SNOW SQUALLS AND BLOWING SNOW WILL ALSO BE POSSIBLE...
MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. THIS COULD LEAD TO
QUICK COATINGS OF SNOW AND SLICK ROADS...AS WELL AS SUDDEN
REDUCTIONS IN VISIBILITY FROM WINDS GUSTING TO NEAR 40 MPH...AT
TIMES.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS AND NEAR ZERO IN
PLACES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS AND NEAR ZERO IN
PLACES EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND THIS
EVENING.

KYZ086>088-104-106>120-131130-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...
INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
330 AM EST TUE JAN 12 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL PRODUCE LIGHT ACCUMULATIONS TODAY INTO THE
EVENING. SNOW SQUALLS AND BLOWING SNOW WILL ALSO BE POSSIBLE...
MAINLY THIS AFTERNOON INTO MID EVENING. THIS COULD LEAD TO QUICK
COATINGS OF SNOW AND SLICK ROADS...AS WELL AS SUDDEN REDUCTIONS IN
VISIBILITY FROM WINDS GUSTING TO NEAR 40 MPH...AT TIMES.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS AND NEAR ZERO IN
PLACES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS AND NEAR ZERO IN
PLACES EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND THIS
EVENING.

KYZ083>085-131130-
WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...MONTICELLO...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG
330 AM EST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WITH LOCALIZED LIGHT ACCUMULATIONS OF LESS THAN A
HALF AN INCH ARE POSSIBLE TODAY INTO THIS EVENING. WINDS WILL GUST
TO BETWEEN 30 AND 40 MPH AT TIMES TODAY.

WIND CHILLS WILL FALL INTO THE SINGLE DIGITS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS WILL BE IN THE SINGLE DIGITS EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TODAY AND THIS EVENING.

JP/GREIF

In the hours before

Local storm report, Jan 12, 1:03 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     SNOW             SANDY HOOK              38.09N 83.12W
01/12/2016  E0.8 INCH        ELLIOTT            KY   911 CALL CENTER

&&

TBREWER
Special weather statement, Jan 12, 1:06 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
106 PM EST TUE JAN 12 2016

KYZ044-050>052-058>060-068-069-079-080-104-106-108-111-112-114-116-
121830-
JACKSON-LAUREL-LEE-ELLIOTT-BATH-WOLFE-ESTILL-FLEMING-BREATHITT-ROWAN-
ROCKCASTLE-MONTGOMERY-OWSLEY-MENIFEE-MORGAN-POWELL-CLAY-PULASKI-
106 PM EST TUE JAN 12 2016

...SNOW SQUALLS WILL AFFECT EASTERN KENTUCKY...

AT 104 PM EST...A LINE OF SNOW SQUALLS EXTENDED FROM NEAR WALTZ TO
WISEMAN CROSSING STATION TO NEAR SCIENCE HILL...MOVING SOUTHEAST AT
45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SNOW SQUALLS.

LOCATIONS IMPACTED INCLUDE...
LONDON...MOUNT STERLING...MOREHEAD...WEST LIBERTY...STANTON...
IRVINE...MOUNT VERNON...OWINGSVILLE...BEATTYVILLE...MCKEE...SANDY
HOOK...FRENCHBURG...CAMPTON...BOONEVILLE...BOONE...MARSHALL...
HENRY...JEFFERSONVILLE...CAMARGO AND CLAY CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 13 AND 59.
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 1 AND 9.
 INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 106 AND 148.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 30 AND
72.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 11.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 25 AND
40.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THESE DANGEROUS
SNOW SQUALLS. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK
ROADS WILL LIKELY LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL
THE SQUALL PASSES YOUR LOCATION.

&&

LAT...LON 3843 8358 3839 8340 3819 8327 3827 8317
      3817 8294 3697 8408 3721 8475 3736 8456
      3733 8451 3748 8445 3747 8438 3754 8435
      3757 8409 3781 8410 3781 8412 3782 8409
      3783 8400 3793 8397 3804 8404 3851 8361
TIME...MOT...LOC 1804Z 295DEG 38KT 3838 8342 3776 8402 3719 8460

KAS
Special weather statement, Jan 12, 1:22 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
122 PM EST TUE JAN 12 2016

KYZ051-052-058>060-068-069-079-080-086-104-106-108-109-111-112-114-
116-121845-
JACKSON-LAUREL-KNOX-LEE-ELLIOTT-BATH-WOLFE-ESTILL-BREATHITT-MAGOFFIN-
ROWAN-ROCKCASTLE-OWSLEY-MENIFEE-MORGAN-POWELL-CLAY-PULASKI-
122 PM EST TUE JAN 12 2016

...SNOW SQUALL AFFECTING EASTERN KENTUCKY...

AT 120 PM EST...A LINE OF SNOW SQUALLS EXTENDED FROM NEAR CARTER
CAVES STATE PARK TO BILLOWS...AND MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SNOW SQUALLS.

LOCATIONS IMPACTED INCLUDE...
LONDON...MOREHEAD...WEST LIBERTY...STANTON...IRVINE...MOUNT VERNON...
JACKSON...BEATTYVILLE...MANCHESTER...MCKEE...SANDY HOOK...
FRENCHBURG...CAMPTON...BOONEVILLE...SIMPSON...HENRY...LEWIS...
FINCASTLE...RAVENNA AND WELLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 23 AND 68.
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 1 AND 22.
 INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 136 AND 148.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 32 AND
60.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 11.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 28 AND
40.

VISIBILITIES WILL DROP QUICKLY TO NEAR ZERO IN THESE SNOW SQUALLS.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS DANGEROUS
SNOW SQUALL. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS
WILL LIKELY LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

&&

LAT...LON 3821 8330 3819 8326 3820 8323 3824 8322
      3827 8317 3823 8309 3818 8305 3821 8301
      3817 8298 3817 8292 3811 8289 3800 8302
      3795 8299 3696 8390 3714 8452 3757 8412
      3757 8409 3758 8410 3834 8337
TIME...MOT...LOC 1820Z 283DEG 41KT 3836 8318 3715 8431

KAS
Special weather statement, Jan 12, 1:45 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EST TUE JAN 12 2016

KYZ069-080-086-104-106>109-111-112-114>117-121915-
JACKSON-LAUREL-KNOX-LEE-ELLIOTT-WOLFE-LESLIE-BREATHITT-MAGOFFIN-
PERRY-OWSLEY-MORGAN-JOHNSON-CLAY-
145 PM EST TUE JAN 12 2016

...SNOW SQUALLS AFFECTING EASTERN KENTUCKY...

AT 144 PM EST...A LINE OF SNOW SQUALLS EXTENDED FROM NEAR CULVER TO
SUBLIMITY CITY...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SNOW SQUALLS.

LOCATIONS IMPACTED INCLUDE...
LONDON...PAINTSVILLE...WEST LIBERTY...JACKSON...SALYERSVILLE...
BEATTYVILLE...MANCHESTER...SANDY HOOK...CAMPTON...BOONEVILLE...
MASON...SIMPSON...HENRY...LEWIS...BUCKHORN...SEWELL...LANE...BUSH...
SPRULE AND COTTONGIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 45 AND 76.
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 1 AND 41.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 34 AND
42.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 9 AND 11.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 6 AND 16.

VISIBILITIES WILL DROP QUICKLY TO NEAR ZERO IN THESE SNOW SQUALLS.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS DANGEROUS
SNOW SQUALL. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS
WILL LIKELY LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

&&

LAT...LON 3817 8298 3818 8292 3811 8289 3805 8295
      3803 8300 3798 8302 3796 8299 3800 8296
      3800 8293 3796 8282 3791 8273 3771 8294
      3769 8294 3691 8372 3708 8422 3821 8307
      3818 8305 3821 8301
TIME...MOT...LOC 1844Z 286DEG 37KT 3813 8300 3711 8408

KAS
Special weather statement, Jan 12, 1:58 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EST TUE JAN 12 2016

KYZ080-086-087-104-106>117-119-121930-
LAUREL-KNOX-LEE-KNOTT-ELLIOTT-WOLFE-BELL-LESLIE-BREATHITT-MAGOFFIN-
FLOYD-PERRY-OWSLEY-MARTIN-MORGAN-JOHNSON-CLAY-
158 PM EST TUE JAN 12 2016

...SNOW SQUALLS AFFECTING EASTERN KENTUCKY...

AT 157 PM EST...A LINE OF SNOW SQUALLS EXTENDED FROM NEAR KEATON TO
LIDA...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SNOW SQUALLS.

LOCATIONS IMPACTED INCLUDE...
LONDON...HAZARD...PAINTSVILLE...WEST LIBERTY...PRESTONSBURG...
JACKSON...SALYERSVILLE...MANCHESTER...INEZ...HYDEN...BOONEVILLE...
MASON...SIMPSON...LEWIS...BUCKHORN...SEWELL...LANE...BUSH...SPRULE
AND COTTONGIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 51 AND 76.
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 4 AND 59.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY NEAR MILE MARKER 36.
 KENTUCKY HIGHWAY 3 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 4.
 KENTUCKY HIGHWAY 3 IN JOHNSON COUNTY  KENTUCKY HIGHWAY 3 IN MARTIN
COUNTY NEAR MILE MARKER 1.
 KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 1 AND 4.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 14 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 16.

VISIBILITIES WILL DROP QUICKLY TO NEAR ZERO IN THESE SNOW SQUALLS.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THESE DANGEROUS
SNOW SQUALLS. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK
ROADS WILL LIKELY LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL
THE SQUALL PASSES YOUR LOCATION.

&&

LAT...LON 3707 8411 3726 8392 3726 8390 3731 8388
      3734 8378 3737 8381 3819 8300 3817 8298
      3818 8292 3812 8289 3800 8302 3796 8300
      3800 8293 3788 8262 3789 8260 3795 8258
      3796 8253 3794 8249 3792 8248 3688 8353
TIME...MOT...LOC 1857Z 286DEG 41KT 3799 8300 3708 8393

KAS
Special weather statement, Jan 12, 2:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EST TUE JAN 12 2016

KYZ086-088-107-109-110-112-113-115>120-121945-
FLOYD-PERRY-KNOX-KNOTT-MARTIN-LETCHER-LESLIE-HARLAN-JOHNSON-MAGOFFIN-
BREATHITT-PIKE-CLAY-
221 PM EST TUE JAN 12 2016

...A SNOW SQUALL WILL AFFECT FLOYD...PERRY...KNOX...KNOTT...MARTIN...
LETCHER...LESLIE...HARLAN...JOHNSON...MAGOFFIN...BREATHITT...PIKE...
CLAY...

AT 218 PM EST...A SNOW SQUALL WAS ALONG A LINE EXTENDING FROM NEAR
DUNLOW TO WELLS CHAPEL TO NEAR GAPVILLE TO AVAWAM TO ICE CLIFF...AND
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...HAZARD...PRESTONSBURG...WHITESBURG...HARLAN...HINDMAN...
INEZ...HYDEN...LETCHER...ESTILL...BATH...CUMBERLAND...COAL RUN
VILLAGE...LOYALL...EVARTS...WHEELWRIGHT...FLEMING-NEON...MARTIN...
PIPPA PASSES AND BENHAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 40 AND 59.
 KENTUCKY HIGHWAY 3 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 4.
 KENTUCKY HIGHWAY 3 IN JOHNSON COUNTY  KENTUCKY HIGHWAY 3 IN MARTIN
COUNTY BETWEEN MILE MARKERS 1 AND 9.
 KENTUCKY HIGHWAY 80 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 14.
 KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 1 AND 20.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.
 U.S. HIGHWAY 119 IN PIKE COUNTY BETWEEN MILE MARKERS 1 AND 24.
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 2.
 U.S. HIGHWAY 23 IN LETCHER COUNTY BETWEEN MILE MARKERS 6 AND 7.
 U.S. HIGHWAY 23 IN PIKE COUNTY BETWEEN MILE MARKERS 0 AND 32.

VISIBILITIES WILL DROP QUICKLY TO NEAR ZERO IN THIS SQUALL...WINDS
MAY GUST AS HIGH AS 35 TO 45 MPH...AND A QUICK DUSTING TO A HALF OF
AN INCH OF SNOW MAY ACCUMULATE.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS SNOW
SQUALL. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS
COULD LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL THE SQUALL
PASSES YOUR LOCATION.

&&

LAT...LON 3712 8272 3681 8322 3690 8350 3694 8351
      3695 8359 3693 8357 3693 8358 3699 8377
      3724 8337 3789 8269 3789 8260 3795 8258
      3796 8253 3790 8244 3781 8240 3776 8231
      3774 8233 3767 8230 3764 8219
TIME...MOT...LOC 1918Z 281DEG 39KT 3800 8251 3782 8267 3761 8292 3722
8331 3699 8366

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 12:30 PM ESTSpecial Weather StatementJKLBath, Estill, Fleming, Jackson, Laurel, Lee and 5 more60 min
Jan 12, 1:06 PM ESTSpecial Weather StatementJKLBath, Elliott, Estill, Fleming, Jackson, Laurel and 9 more24 min
Jan 12, 1:22 PM ESTSpecial Weather StatementJKLClay, Elliott, Estill, Jackson, Laurel, Lee and 7 more23 min
Jan 12, 1:45 PM ESTSpecial Weather StatementJKLBreathitt, Clay, Elliott, Johnson, Laurel, Magoffin and 3 more30 min
Jan 12, 1:58 PM ESTSpecial Weather StatementJKLBreathitt, Clay, Johnson, Leslie, Magoffin, Morgan and 2 more32 min
Jan 12, 2:41 PM ESTSpecial Weather StatementJKLFloyd, Knott, Leslie, Letcher, Martin, Perry and 1 more49 min
Jan 12, 3:34 PM ESTSpecial Weather StatementJKLPike26 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.